Texas, 2015

Flash Flood in Texas, May 4, 2015

May 4, 2015 · NWS EPZ · 1 event in 1 county or zone

A weak upper low was located over Arizona with a surface low and trough near the Rio Grande Valley. Deep moisture was located east of the surface low with dew points well into the 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak upper low was located over Arizona with a surface low and trough near the Rio Grande Valley. Deep moisture was located east of the surface low with dew points well into the 50s. Heavy rain fell in the Dell City area with a report of flash flooding just south of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 4, 2:00 PM MST, 30 minutes earlier.

Area forecast discussion, May 4, 2:00 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
300 PM MDT MON MAY 4 2015

.SYNOPSIS...
PLENTY OF MOISTURE AND INSTABILITY ACROSS THE REGION THIS EVENING
WILL KEEP THE THREAT OF THUNDERSTORMS ONGOING. FOR AREAS EAST OF
THE RIO GRANDE A THREAT OF SEVERE THUNDERSTORMS IS IN PLACE WITH
THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. THE REGION DRYS
OUT TUESDAY WITH THE RETURN OF DEEP WESTERLY FLOW. ONLY A FEW
LINGERING STORMS LOOK POSSIBLE OVER THE MOUNTAINS. FOR THE REST OF
THE WEEK EXPECT NEAR SEASONAL AFTERNOON TEMPERATURES WITH MILD
MORNINGS. AFTERNOONS WILL BE BREEZY AND CONDITIONS WILL BE DRY.

&&

.DISCUSSION...
INGREDIENTS HAVE COME TOGETHER OVER AREAS EAST OF THE RIO GRANDE
FOR SEVERE THUNDERSTORMS. LOW LEVEL EASTERLY FLOW HAS BROUGHT
AND KEPT SURFACE DEWPOINTS UP AND PROVIDED GOOD VEERING WIND
SHEAR. THIS HAS MEANT PLENTY OF CAPE AND LOW LI'S. THE RESULTS
HAVE BEEN SEVERAL SEVERE STORMS...OUR FIRST OF THE YEAR. RIGHT
BEFORE THE STORMS INCREASED IN INTENSITY WE ISSUED OUR FIRST
SEVERE THUNDERSTORM WATCH OF THE YEAR FOR OTERO AND HUDSPETH
COUNTIES. THIS IS WHERE THE STRONGEST STORMS HAVE BEEN. WE EXPECT
THIS TO CONTINUE INTO THE EARLY EVENING HOURS BEFORE DIMINISHING.
TO THE WEST THERE WILL BE STORMS ALSO IN THE EVENING HOURS...BUT
THEY SHOULD LACK THE STRENGTH THE EASTERN STORMS HAVE.

TUESDAY THIS FIRST UPPER LOW-PRESSURE SYSTEM WILL HAVE LIFTED
NORTHEAST AWAY FROM THE REGION AND DEEPER DRY AIR WILL FILTER IN
ON DEEP SOUTHWESTERLY FLOW. THIS SHOULD SCOUR OUT MUCH OF THE
MOISTURE AND LEAVE ONLY THE MOUNTAINS WITH ENOUGH MOISTURE FOR ANY
STORMS. THE LOWLANDS SHOULD BE DRY FOR THE REST OF THE WEEK AND
THROUGH THE WEEKEND STARTING TUESDAY.

THE PATTERN FOR THE REST OF THE WEEK KEEPS OUR AREA SOUTH OF A
LARGE PACIFIC STORM SYSTEM THAT WILL BE SLOWLY TRACKING EAST AND
PASSING TO OUR NORTH FRI/SAT OVER THE FOUR CORNERS. THIS PLACES
US IN A PERSISTENT DRY WEST/SW FLOW PATTERN. WITH THE SYSTEM
PASSING NORTH WE WILL BE IN REGION OF THE PATTERN WITH THE
STRONGER WINDS AS LEE SURFACE TROUGHING HANGS TO OUR EAST
AND A TIGHT GRADIENT ALOFT MIXING DOWN STRONGER WIND EACH
AFTERNOON.

MONDAY INTO TUESDAY WE COME UNDER SHORTWAVE RIDGING ALOFT WHILE
HIGH PRESSURE AT THE SURFACE SETTLES OVER THE SOUTHERN PLAINS.
THIS HELPS TO CUT OUR WINDS ALOFT AND ALLOWS FOR A SOUTHEASTERLY
PUSH FROM THE GULF. THE RESULT WILL LIKELY BE AN INCREASING
MOISTURE INGEST WITH THE DRY LINE BACKING WEST INTO OUR EASTERN
ZONES. THIS WILL BE OUR NEXT OPPORTUNITY FOR STORMS AND
RAIN...BEGINNING TUESDAY OF NEXT WEEK.

&&

.AVIATION...VALID 05/00Z-06/00Z...
VFR CONDITIONS SHOULD PERSIST AT ALL TAF SITES THRU THE PERIOD WITH
SOUTH-SOUTHWESTERLY WINDS BETWEEN 15-20 KTS WITH GUSTS 20-25KTS.
-TSRA SCT-BKN080CB POSSIBLE ACROSS ENTIRE REGION UNTIL 12Z. OVER
HIGHER TERRAIN AND AT KTCS -TSRA UNTIL END OF PRD. STRONG WIND
GUSTS AND REDUCED VISIBILITY COULD EXIST NEAR STORMS.

77-PAZOS

&&

.FIRE WEATHER...
THIS AFTERNOON AND TONIGHT AS A LOW PRESSURE SYSTEM FROM SOCAL MOVES
EAST THROUGH THE AREA A CHANCE OF WETTING RAIN WILL EXIST FOR ALL
FIRE WEATHER ZONES. WEST OF THE RIO GRANDE MOST ACTIVITY WILL BE
HIGH BASED SHOWERS THAT COULD PRODUCE ERRATIC AND GUSTY WINDS WITH
LITTLE TO NO ACCUMULATION. ALL ZONES EAST OF THE RIO GRANDE WILL
HAVE A BETTER CHANCE FOR ACCUMULATING WETTING RAINS. THESE STORMS
COULD PROCUDE LOCALLY HEAVY RAINFALL...STRONG WINDS AND LIGHTNING.
A CHANCE OF RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE
NORTHERN ZONES THROUGH TUESDAY AFTERNOON. DRY AND WARM WEATHER WILL
PREVAIL WEDNESDAY THROUGH THE WEEKEND WITH BREEZY TO WINDY
AFTERNOONS.

MIN RH VALUES TODAY WILL WILL BE IN THE 20S FOR THE LOWLANDS AND THE
GILA WILDERNESS. THE SACRAMENTO MOUNTAINS WILL SEE MIN RH VALUES IN
THE UPPER 30S TO 40S. MIN RH VALUES WILL STEADILY DECREASE OVER THE
NEXT FEW DAYS AS DEEP WESTERLY FLOW DEVELOPS RESULTING IN POSSIBLE
NEAR RED FLAG CONDITIONS ON FRIDAY.

&&

77-PAZOS

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 59  81  57  84  59 /  10   0   0   0   0
SIERRA BLANCA           54  82  54  84  53 /  30   0   0   0   0
LAS CRUCES              51  80  49  84  49 /  10   0   0   0   0
ALAMOGORDO              54  80  52  84  54 /  30   0   0   0   0
CLOUDCROFT              42  59  38  62  41 /  50  30  20   0   0
TRUTH OR CONSEQUENCES   50  78  49  82  51 /  20  10   0   0   0
SILVER CITY             46  68  45  72  44 /  20  20   0   0   0
DEMING                  48  80  47  84  48 /  10   0   0   0   0
LORDSBURG               48  79  47  82  47 /  10  10   0   0   0
WEST EL PASO METRO      59  82  58  84  59 /  10   0   0   0   0
DELL CITY               53  80  51  83  53 /  30  20   0   0   0
FORT HANCOCK            55  82  54  86  56 /  20   0   0   0   0
LOMA LINDA              58  78  57  79  54 /  20   0   0   0   0
FABENS                  54  81  53  84  55 /  20   0   0   0   0
SANTA TERESA            55  82  54  85  53 /  10   0   0   0   0
WHITE SANDS HQ          58  80  56  83  56 /  20   0   0   0   0
JORNADA RANGE           50  80  47  83  48 /  20   0   0   0   0
HATCH                   50  81  48  84  50 /  10   0   0   0   0
COLUMBUS                54  81  53  83  52 /  10   0   0   0   0
OROGRANDE               57  81  56  83  55 /  30   0   0   0   0
MAYHILL                 48  69  45  71  46 /  50  30  10   0   0
MESCALERO               45  69  42  70  44 /  50  30  10   0   0
TIMBERON                47  68  44  70  44 /  40  30  10   0   0
WINSTON                 44  71  40  73  42 /  30  40  10   0   0
HILLSBORO               48  77  46  80  47 /  20  20   0   0   0
SPACEPORT               49  80  47  83  48 /  20   0   0   0   0
LAKE ROBERTS            44  69  41  72  43 /  30  30  10   0   0
HURLEY                  47  69  44  73  44 /  20  20   0   0   0
CLIFF                   42  75  41  80  44 /  10  30   0   0   0
MULE CREEK              39  73  39  78  37 /  20  30   0   0   0
FAYWOOD                 47  74  46  78  46 /  20  20   0   0   0
ANIMAS                  48  80  48  83  47 /  10   0   0   0   0
HACHITA                 47  81  48  83  46 /  10   0   0   0   0
ANTELOPE WELLS          46  80  48  82  46 /  10   0   0   0   0
CLOVERDALE              47  76  48  78  45 /  10   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/77
Hazardous weather outlook, May 4, 3:23 AM MST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
423 AM MDT MON MAY 4 2015

NMZ401>417-TXZ418>424-051030-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
423 AM MDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED MOUNTAIN SHOWERS/THUNDERSTORMS THIS AFTERNOON AND
EVENING. ISOLATED LOWLAND SHOWERS/THUNDERSTORMS. MAIN HAZARD WILL
BE GUSTY WINDS WITH GUSTS OF 40-50 MPH POSSIBLE. RAINFALL IS NOT
EXPECTED TO BE SIGNIFICANT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED SHOWERS/THUNDERSTORMS POSSIBLE...MAINLY OVER THE
MOUNTAINS...LATE MORNING AND AFTERNOON. GUSTY WINDS 40 TO 50 MPH
POSSIBLE. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THE REST OF
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

In the hours before

Special weather statement, May 4, 11:58 AM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1258 PM MDT MON MAY 4 2015

TXZ420-421-041945-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-SALT BASIN TX-
1258 PM MDT MON MAY 4 2015

...STRONG THUNDERSTORMS THREATENING NORTHERN HUDSPETH COUNTY THROUGH
145 PM MDT...

AT 1254 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF CORNUDAS...
MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  DELL CITY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3199 10545 3200 10518 3180 10522 3180 10542
TIME...MOT...LOC 1858Z 183DEG 12KT 3188 10532

GNL
Local storm report, May 4, 1:28 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
228 PM MDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             WEED                    32.80N 105.52W
05/04/2015  E1.75 INCH       OTERO              NM   PUBLIC

            GENERAL STORE IN WEED REPORTED GOLFBALL SIZE HAIL.
            LOOKED WORSE TOWARD SACRAMENTO.

&&

EVENT NUMBER EPZ1500054

FAUSETT
Special weather statement, May 4, 1:44 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
244 PM MDT MON MAY 4 2015

TXZ420-421-042130-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-SALT BASIN TX-
244 PM MDT MON MAY 4 2015

...STRONG THUNDERSTORMS THREATENING NORTHERN HUDSPETH COUNTY THROUGH
330 PM MDT...

AT 239 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF CORNUDAS...MOVING EAST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  DELL CITY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR FOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3200 10522 3179 10513 3181 10550 3196 10553
TIME...MOT...LOC 2044Z 263DEG 10KT 3187 10541

GNL

The radar

The El Paso radar (KEPZ), 140 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hudspeth

When
May 4, 2:30 PM MST to 4:00 PM MST
Where
Hudspeth County, 1.44 mi SW of Dell City to 1.11 mi E of Dell City Lynch Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.914, -105.216

TXDOT out of Dell City reported 1 foot of water on highway 1437 two miles south of town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580949.